I am due to start my first chemo session on 21st Jan and noticed that someone had recommended using Nail Paint to prevent Nail Loss. Just wondered if anyone could tell me which Nail Varnish is the best to buy and should use Nail Strengthener too?
I used the blue sally handsen as base and top coat. Along with any colour of maybelline gel varnish. It lasts really well even when back at work. I do have ridges accross the base of nails and keep them shorter but otherwise they are fine. I finished November.
It’s the taxotere part of the FEC-T that causes nail loss although my nails did start to go black on the FEC part, which my Onc said was unusual. I used a base and top coat along with an opaque dark colour on my nails during the docetaxel which finished 9th December. My nails are ridged, yellow and very weak now but seem to be holding well to the nail bed and only slightly blacker than they were after FEC.
Hi Herecomessummer (what a lovely thought )…I hope this may help?
There is a real split of opinion, in chemo units and on this forum, on the issue of whether to wear dark nail varnish or not! For every ‘I used dark nail varnish’ there will be a ‘I didn’t use dark nail varnish’ and every outcome is likely to be different despite wearing dark nail varnish or not! As TAX affects everyone differently no-one can safely say how it will be for you. I didn’t use any nail varnish, just kept nails short and hands/nails well moisturised. Lost a few nails (3 TAX means possibility of losing nails 3 times), finished chemo Jul 2012 and nails were long and strong again by December. Someone I know used black nail varnish, finished chemo Mar 2014 and her nails are still brittle, flaky and ridged. To be honest I would just go with what feels right for you, as there doesn’t appear to be any decent research available. Taking extra care of your hands and nails is the best idea. Dark nail varnish may mask underlying infection and using nail varnish remover may not be helpful to fragile nails.
My cousin, a Consultant Dermatologist, offers this advice “You may notice nail discolouration (particularly on taxanes) as the nail root cells are killed by the chemotherapy. These dead cells push out as new cells are produced, leaving the discolouration. The effect of chemotherapy affects keratin production, the protein that gives nails their strength and rigidity, which can cause brittle nails. sometimes the nail may separate from the nail bed. There is growing evidence that wearing ‘ice gloves’ or immersing finger tips in iced water during infusion may help to limit damage, as the chemotherapy is the most ‘toxic’ to cells during administration.” Not sure if ice gloves are available in the UK; however you could ask to immerse your fingers in iced water at the start of treatment? Maybe worth investigating?
All the best for your treatment…take care x
I am on fec treatment and so far just one of my toenails has started going dark red/black, although all my nails seem really thick. I wouldn’t want to paint them at the moment as I would be worried about what might be going on underneath.
A glitter coat hides ridges…i have a thin growth line at bass of nail so keeping up strengthener and nails short until it grows out.